Pennsylvania, 2016

Flash Flood and Damaging Wind in Pennsylvania, July 28, 2016

July 28, 2016 · NWS CTP · 2 events in 1 county or zone

Showers and thunderstorm developed in a warm and muggy airmass just south of a weak frontal boundary across the Lower Susquehanna Valley. These storms produced locally heavy rain, with reports fo 2-4 inches of rainfall in portions of York and Lancaster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Showers and thunderstorm developed in a warm and muggy airmass just south of a weak frontal boundary across the Lower Susquehanna Valley. These storms produced locally heavy rain, with reports fo 2-4 inches of rainfall in portions of York and Lancaster County. One wind damage report was also received from York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 12:39 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 28, 12:39 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
139 PM EDT THU JUL 28 2016

.SYNOPSIS...
The stalled surface front over the Mason Dixon line will move
northward today and tonight as a disturbance approaches from the
Ohio and mid Tennessee River Valleys. This will produce a soaking
rain over portions of central and south central PA tonight into
Friday morning. Behind this system slightly cooler air aloft
moves over the region to usher in the weekend. But the ridge may
begin to build to our west again early next week.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...

...Flash flood watch issued for southeastern counties.

Updated all grids again. Difficulty making gridded temperatures.
Nearly all guidance cannot handle the slow rise in temperatures
and the depth of the mid clouds blocking the sun. Pretty hard to
correctly produce meaningful grids. Better where the HRRR has rain
in southwest. But HRRR had really high temperatures today. Not
going to happen.

Now convection has broken out in the southeast along with the
remnant MCS from Ohio now tracking across southwestern
Pennsylvania. The more intense convective cores have stayed south
of the Mason-Dixon line. But rain in Somerset county and west will
move east-northeast across south-central Pennsylvania this
afternoon and evening.

Expect more showers to develop in southern PA in the warmer air
and closer to the boundary. Each HRRR run has different scenarios
with evolution and the GFS has the heavy rain axis relatively deep
into the cooler air. Cells that develop are slow movers.

Lots of uncertainty but from this afternoon on any lumbering
convective core has the potential to produce locally heavy
rainfall cannot rule out 1-2 inches in 1 hour later this afternoon
and into this evening.

Our grids show the blended QPF with the 15Z HRRRV1 QPF overlaid
for some convective texture. Our QPF is higher in
southern/southeastern PA with HRRR based isolated maximum in
western Schuylkill county.

The GFS still is wetter well north of the CAMS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The rain with embedded heavy showers and storms will continue to
over take the region. We kept lowest PoPs and QPF in northwest.
Best chance of rain is clearly south and southeast.

The GFS rainfall is quite impressive but likely too far north and
west based on the CAMS. Things should wind down overnight and
early AM.

Not as hot Friday and the threat of heavy rain drops off fast in
AM and the PoPs will lower as the day goes on.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
In the medium to long-range period...conditions slowly revert to
near normal in temp and precip as several chunks of short wave
energy in the westerly flow aloft helps to carve out a mean 500 mb
trough axis over the Glakes and Ohio Valley region during the Thu-
Fri timeframe.

The peak in unsettled weather (with perhaps some periods of down-
right rainy conditions) occurs Thursday night and Friday as a
well-defined wave of sfc-850 mb low pressure lifts ENE out of the
Ohio Valley and heads across the I-95 Megalopolis.

Followed a blend of EC/GEFS/superblend and NBM guidance for that
particular 24-36 hour period to arrive at likely pops for rain and
scattered TSRA. Some uncertainty in timing and areal coverage of
the convection led us to undercut the NBM by 10-20 percent for
now, recognizing issues with large scale model convective
parameterization schemes (and subsequent exaggeration of the areal
coverage and broader qpf amounts) means that we'll likely see more
concentrated areas/bands of heavy convection, compared to the
model depicted, larger cold season stratiform look to the precip
shield.

Portions of Southern and Central PA...close to the track of the
1006-1008 mb sfc low will likely see some localized heavy 1-2
inch,12-24 hour rainfall amounts by Friday afternoon...with even
the potential for some pinpoint heavier amounts from embedded
TSRA, as a tongue of 2 inch pwat air lifts north and wraps
cyclonically into sern PA and the Lower Susq Valley.

For later Friday through the upcoming weekend, a large area of
high pressure (1020-1024 mb) near the border of southern Quebec
and Ontario will try to push drier air south into the Mid Atlantic
Region.

Another...apparently weaker wave of low pressure at the sfc and
aloft lifts NE out of the Ohio Valley over the weekend and brings
an enhanced chc for showers. Slight diffs in timing/location exist
between the EC/GEFS and NBM guidance. However...the target period
for the best chc of showers and isolated to sctd TSRA appears to
be late Sat into Sunday.

Afterward, heights begin to rise from the southwest, accompanied
by a ridge of surface high pressure building east into PA with
mainly dry conditions and a rebound in temps for early next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

From KJST across to KLNS showers and rain will affect flying
conditions. At each site near and south of this lines showers and
thunderstorms will lower visibility and ceilings for the next
8-12 hours. Some of the storms will have intense rainfall. Expect
rapid changes to IFR conditions. Large slow moving storms are
already present in the flying areas around KTHV-KMDT-KCXY-KLNS.

Most of central and southern areas will see periods of rain and
thunderstorms this afternoon and evening. MVFR initially to the
north but many areas of MVFR to IFR in the south.

As the system moves out tomorrow morning conditions should rapidly
improve from west to east.

OUTLOOK...

FRI...Some restrictions in SHRA/TSRA and patchy fog...before 9 AM.
SAT- MON...Wide range of conditions expected with a chance of
showers and storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for PAZ036-056-057-059-
063>066.

&&

SYNOPSIS...DeVoir
NEAR TERM...Grumm
SHORT TERM...Grumm
LONG TERM...Lambert/Gartner
AVIATION...Grumm
Hazardous weather outlook, Jul 28, 12:33 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
133 PM EDT THU JUL 28 2016

PAZ004>006-010-011-037-291745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
133 PM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ012-017>019-024>028-033>035-041-042-045-046-049>053-058-291745-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
133 PM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS POTENTIAL FOR MODERATE TO HEAVY RAINFALL LATER THIS
AFTERNOON AND OVERNIGHT. THE HIGHEST POTENTIAL FOR SOME FLOODING
WOULD BE IN THE MORE SOUTHERN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-056-057-059-063>066-291745-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
133 PM EDT THU JUL 28 2016

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS POTENTIAL FOR MODERATE TO HEAVY RAINFALL LATER THIS
AFTERNOON AND OVERNIGHT WHICH COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 1:04 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT THU JUL 28 2016

PAZ065-066-281900-
LANCASTER PA-YORK PA-
204 PM EDT THU JUL 28 2016

AT 202 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS
NEAR BROGUE...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN IS EXPECTED AS THESE STORMS MOVE ACROSS PORTIONS OF
YORK AND LANCASTER COUNTIES.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LANCASTER...EAST PETERSBURG...MILLERSVILLE...RED LION...
WILLOW STREET...BROGUE...YORKANA...WRIGHTSVILLE...SHENKS FERRY...
SAFE HARBOR...STRASBURG...SMITHVILLE...MOUNTVILLE...
SALUNGA-LANDISVILLE...WINDSOR...LAMPETER...EAST PROSPECT...
REFTON AND WASHINGTON BORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 3978 7645 3992 7665 4014 7641 3997 7615
TIME...MOT...LOC 1802Z 220DEG 17KT 3993 7650

GRUMM

The radar

The Sterling radar (KLWX), 134 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, York

When
July 28, 1:50 PM EST
Where
York County, 1.12 mi SE of Zions View
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
40.040, -76.753

A severe thunderstorm produced winds estimated near 60 mph and knocked down numerous trees along Bear Road in Manchester Township.

Flash Flood, York

When
July 28, 2:59 PM EST to 5:00 PM EST
Where
York County, 0.69 mi N of Foustown to 1.37 mi E of Emigsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.010, -76.770

Heavy rain produced localized flash flooding in portions of York County. Several water rescues were performed, with people trapped in cars in Manchester Township. One water rescue occurred at the intersection of Pennsylvania Avenue and Vogelsong Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639889, 645607.